Happy 4th of July weekend to everyone!!!
The first of July brought a little bit of everything...
The Good -- I finished my last pheresis treatment yesterday. Yay! :-)
The Bad -- I'm back in the hospital for another flare up. Boo! :-(
The Fabulous -- It looks like the treatment regimin is WORKING. Yay! Yay! Yay! Praise the Lord!
Even though it has been remarkably taxing to go through this treatment, it was well worth it to have some results. I got an e-mail yesterday from Lauren that read:
"Just received this from Dongfeng. Yeah!!!! 'Good news: a significant reduction of antibodies on serum dated 6/30/10 was observed. For detailed results please review the reports in eBrowser. Please send a new serum sample to confirm'
Lauren was so excited that she called Dr. Zaas with the news in case he hadn't opened his e-mails. Dr. Zaas was very happy. I know that he, along with the whole team, are pretty anxious to get me transplanted. They will run another follow-up blood test this weekend while I'm staying at the Duke University Medical Spa Resort (don't I wish!).
I'm in the hospital again because of a flare up. They don't know if it's the result of the pheresis/drugs just taking a toll on my body or if it's something else. I guess to them it doesn't really matter why...they just want to get me up and back to rehab. Boy, it always comes around to that one thing - exercise. I can't tell you how big a difference the working out has made on me. I know, without a doubt, I'd be much worse were it not for rehab. I groan to myself sometimes when I just don't want to get going but then when I get there it's fine. In fact often I feel better after it than before. Anyone who doesn't have exercise as a basic part of their week should sure give it a try. It'll make you healthier and stronger...can't beat that!
It appears that I may have a bit of neuropathy going on in my left leg. That's not too surprising because it is one of the big side effects of the Bortezemib. Dr. Palmer (tx doc who's on call this weekend) will be putting me on some kind of med for it and hopefully it won't be permanent.
I don't remember if I mentioned my dropping blood pressure...pheresis can cause your bp to drop so, of course, mine has been! I sometimes feel like a walking billboard of "if there's a side effect, I'll get it). Anyway, my bp was down to 77 / 50 last week and yesterday and last night if would drop down to low 80s / 40s. It seems to come back up for a while and then drops again...makes for interesting walking :-)
They are giving me IV lasix to pull the water off of me. I can't believe it...I was up all night! I think they are trying to wring every drop of fluid out of me. I'm going to look like a prune! There's an up side and a down side to lasix. Up side...if I have extra fluid it affects how well I can breathe. Drain it off and my breathing should get better. Down side...low fluid levels will drop my blood pressure...like I need that already :-) The docs explained to me that they prefer better breathing over higher blood pressure so we have it...the lasix wins out!
I met a new person this week in rehab. She's from Dallas, TX and she has been listed, in Dallas, for three years. Her tx doctor gave her a brochure from Duke about lung transplants and suggested she consider it. She, like me, has somewhat high antibodies and Dallas just couldn't handle it. She came out hear for an evaluation and transferred her listing to Duke. She was really glad to meet me because she's never met anyone else with high antibodies. I encouraged her and told her that my rehab buddies with high antibodies responded to the primary treatment and they have been transplanted and are back home already. I think that made her feel more comfortable. I sometimes think my new role in life is to keep my spirits up so I can help others keep theirs up! That's not a bad thing if you think about it.
Well, since I was up most of the night due to the high dose of prednisone they gave me yesterday (100 mg) I'm going to try to take a nap before they give me Solumedrol today. It's even worse than prednisone!
Take care and give yourself a big hug from us!
Lee, Wendy and Missy